The first time I had to go under anesthesia, I cried and cried until the lights went out. I was so afraid that I’d feel everything! But as my Grandpa told me: it will be the best sleep you ever have. And it was! But waking up from anesthesia? Well, that’s not always the easiest transition. Here are some tips on how to deal with someone who has recently had surgery and isn’t fully themselves yet.
Q: How do you deal with someone who is just waking up from general anesthesia?
A: Remain patient and delay conversations.
I used to be pretty infamous for being a raging bitch after waking up from anesthesia. This was before I was diagnosed, when I was often put through painful colonoscopies, scopes, or other exploratory tests to see if we could find an answer (and in turn, a solution) to my problems. Each time I woke up the nurse would say, “turns out you were fine!” To which I would reply, “I AM DEFINITELY NOT FINE LADY, THAT DOCTOR JUST HAD A TEN FOOT TUBE UP MY ASS.” So how do you deal with the awakening bitch or bastard coming out of anesthesia?
Anesthesia causes a lot of confusion for waking patients. Allow them to slowly come to full conscious by letting them know you’re there. If they start asking questions say something like, “we’re just waiting to speak to the doctor now,” or “we’ll fill you in when you’re a little more coherent. Remember, the patient will be passing in and out of consciousness for several hours afterwards. Let them sleep it off, follow the doctors orders as far as feeding them and moving them—and don’t mistake this for a good moment to have a serious conversation about anything. (Or tell them they need to remember something for later—they won’t!)
Q: How do you deal with someone who has recently had surgery and is on narcotic pain killers?
A: Keep them on a schedule.
Narcotic painkillers plunge patients into a time warp. They won’t be able to tell if an hour or three have passed—so you need to keep them on a schedule. Write down each time they take a pill and set an alarm for when the next pill should be taken. Don’t skip a dose or wait to see if the pain will get worse—the patient won’t be able to tell until it’s too late for them to get the full relief of the pain reliever.
Every time a patient takes a pain medication—you must make sure they EAT with it. If they feel unable to eat, make sure they drink something like Ensure or Boost to help coat their stomach. Narcotic pain killers can be brutal on the digestive tract, so eating a hearty meal is recommended.
Don’t let them fight the medication. While they may want to get up and do laundry, it’s probably best that they sit down and watch TV. When you try to move about while on narcotic pain killers, you may get very nauseated, dizzy, or over-heated. You’ve given your body all the cues to slow down—so slow down!
Q: How do you deal with someone who has become upset or irrational under anesthesia or painkillers?
A: Don’t engage in any sort of argument.
Calmly and kindly say, “there is nothing to worry about. Everything is under control. It’s all being taken care of.” You may also want to remind them that the reason they’re feeling so confused is because of the medication and—while it may seem overwhelming right now—it’s just temporary and everything will be fine in a few hours.
If the patient seems to be having trouble breathing, is showing signs of an allergic reaction, or has exhibited any symptoms that your doctor hasn’t mentioned are normal, call your doctor or 911 right away and get help.
It may be funny to stick your friend’s finger up their own nose and take a picture while they’re unconscious—just, you know, caregive responsibly.
Powered by Facebook Comments